Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

April 24, 2021Lowndes County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 24, 2021, 4:37 AM CDT for Lowndes County, Alabama. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2021, 4:37 AM CDT (09:37 UTC)
Expired
Apr 24, 2021, 5:45 AM CDT
In force
68 min
Issued by
NWS Birmingham, AL

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 93 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS84 KBMX 240937
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
437 AM CDT Sat Apr 24 2021
 
ALZ040-042-241045-
Lowndes AL-Dallas AL-
437 AM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND SOUTHEASTERN DALLAS
COUNTIES UNTIL 545 AM CDT...

At 437 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Camden to near Monroeville.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Benton, Beechwood, Tyler, Dannelly Reservoir, Davenport,
Lowndes County Airport, Belknap, Dallas Lake, Logan, Calhoun,
Carlowville, Minter, Clover Hill and Farmersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 8686 3205 8718 3216 8729 3238 8683
      3231 8682 3231 8681 3234 8677 3239 8678
      3240 8672 3236 8671 3235 8668 3241 8662
      3236 8660 3238 8657 3234 8654 3234 8648
      3228 8648 3224 8641 3197 8640 3196 8686
TIME...MOT...LOC 0937Z 239DEG 49KT 3208 8732 3160 8736 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 24, 4:02 AM CDT, 35 minutes earlier.

Area forecast discussion, Apr 24, 4:02 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
402 AM CDT Sat Apr 24 2021

.SHORT TERM...
/Updated at 0305 AM CDT Sat Apr 24 2021/

Widespread light to moderate rainfall is ongoing this morning
across Central Alabama, with occasional embedded lightning
strikes. A broad area of low pressure is positioned to our west,
with a warm front along the northern Gulf Coast. Mid level height
falls are occurring in response to a mid level shortwave, with
strengthening low level wind fields. Stronger storms moving
eastward near the warm front are now moving in a more
northeasterly direction, and crossing extreme southern portions
of Central Alabama. Will be watching these cells for severe
potential, as strong wind shear values are favorable for rotating
updrafts. As the warm front tries to inch northward in response to
increasing low level winds, the chance of severe storms will
increase.

The question becomes how will this activity impact the rest of
today. Rainfall north of a warm front traditionally reinforces the
cooler airmass north of the boundary, preventing the warm,
unstable airmass from lifting northward. The surface low remains
broad and second mid level shortwave begins to flatten as it
crosses the Tennessee Valley later today. However, models
continue to show the potential for airmass recovery due to a break
in activity before mid day. Most recent hi-res model runs show
that re-development occurring earlier in the morning. This would
limit the potential for the warm front to lift northward and the
coverage area of severe storms late today.

Right now, the back edge of the current rain shield will be
entering western Central Alabama around 7am, and quickly pushing
eastward. With the approach of the second shortwave, wind shear
values remain strong, with 0-6km bulk shear values greater than
60kts. We will be watching for that warm front to lift northward,
as surface low pressure becomes centered to our northwest ahead of
the second shortwave through the morning and early afternoon. If
that occurs, the chances of severe storms and storms will remain.
Will maintain the enhanced threat area for much of Central
Alabama, and watch trends through the morning.

A cold front will push rainfall to the east and end any storm
threat this evening. Temperatures remain mild, with lows tonight
in the 50s. Dry and sunny tomorrow, with highs in the 70s.

14

.LONG TERM...
/Updated at 0305 AM CDT Sat Apr 24 2021/

Sunday night through Wednesday.

A dominant deep-layer ridge will build across the eastern CONUS at
the start of the work week. Height rises and southerly low-level
flow will result in above average temperatures Monday through
Wednesday. Anticyclonic flow and very dry air will suppress rain
chances through this period with mostly clear to partly cloudy
skies. Temperatures will range from the mid 80s during the day to
upper 50s/lower 60s at night.

Wednesday night through Friday.

Highly amplified troughing will encompass much of the Central CONUS
for the second half of the week. At the surface, an elongated area
of low pressure will be situated from the Midwest into the Southern
Plains producing a large swath of eastward moving showers and
thunderstorms along a cold front while the ridge builds further into
the Atlantic. This highly dynamic system will continue to deepen as
it moves towards the Southeast and could pose a threat for severe
weather across Central AL either Thursday or Friday, but the timing
is quite uncertain at the moment.

86

&&

.AVIATION...
06Z TAF Discussion.

Widespread rainfall with embedded lightning is spreading from
southwest to northeast across Central Alabama to begin the taf
period. This will start an active forecast period for all
terminals, through the next 18-24 hours, as waves of showers and
storms move through the area. Some storms could be severe. After
the initial wave of steady rainfall and embedded thunder, activity
will become scattered during peak heating Saturday, with storm
intensity also increasing.

Winds will increase from the east to southeast before veering to
the southwest after sunrise. Wind speeds of 10-15 kts are expected
with wind gusts of 20-25kts. As low level winds increase to around
40kts, periods of enhanced LLWS will be possible at all
terminals. This will be outside of any strong winds associated
with convection.

CIG and VIS reductions are expected, with MVFR cigs likely. Cannot
rule out localized IFR cigs at times through Saturday morning.
With heavier rainfall, vis will drop to 1-3SM at times. Conditions
improve late in the forecast period as a cold front moves through
the area, indicated by ending rain chances and a wind shift to the
northwest.

14

&&

.FIRE WEATHER...

Widespread rainfall will continue through the early morning
hours, before scattered strong to severe storms are expected
through much of the day. Strong southeasterly winds will become
southwesterly today, with wind gusts of 25-30mph outside of any
convection. A cold front moves through the area tonight, with dry
conditions returning tomorrow and continuing through at least
midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  49  73  46  83 /  90  30   0   0   0
Anniston    73  51  73  49  83 /  90  30   0   0   0
Birmingham  75  52  74  52  84 /  90  20   0   0   0
Tuscaloosa  78  53  75  51  84 /  60  10   0   0   0
Calera      75  53  73  52  82 /  80  20   0   0   0
Auburn      73  54  74  53  81 /  90  30   0   0   0
Montgomery  78  56  76  54  83 /  90  20   0   0   0
Troy        77  57  76  55  84 /  90  40   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 24, 4:20 AM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
420 AM CDT Sat Apr 24 2021

ALZ011>015-017>050-251230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
420 AM CDT Sat Apr 24 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a risk of severe storms through 9 AM for areas in the
southeastern section of Central Alabama. The main threat appears to
be from damaging winds, but tornadoes cannot be ruled out.

A second round of strong to severe storms exists from Noon through
9PM tonight for all of Central Alabama. Large hail, damaging winds,
and tornadoes will be possible ahead of a cold front moving through
the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening.

In the hours before

Special weather statement, Apr 24, 4:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 AM CDT Sat Apr 24 2021

ALZ040-042-241045-
Lowndes AL-Dallas AL-
437 AM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND SOUTHEASTERN DALLAS
COUNTIES UNTIL 545 AM CDT...

At 437 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Camden to near Monroeville.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Benton, Beechwood, Tyler, Dannelly Reservoir, Davenport,
Lowndes County Airport, Belknap, Dallas Lake, Logan, Calhoun,
Carlowville, Minter, Clover Hill and Farmersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 8686 3205 8718 3216 8729 3238 8683
      3231 8682 3231 8681 3234 8677 3239 8678
      3240 8672 3236 8671 3235 8668 3241 8662
      3236 8660 3238 8657 3234 8654 3234 8648
      3228 8648 3224 8641 3197 8640 3196 8686
TIME...MOT...LOC 0937Z 239DEG 49KT 3208 8732 3160 8736

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:40 AM CDTSpecial Weather StatementBMXLowndes65 min
Apr 24, 6:24 AM CDTSpecial Weather StatementBMXMontgomery36 min
Apr 24, 6:26 AM CDTSpecial Weather StatementBMXPike49 min
Apr 24, 7:05 AM CDTSpecial Weather StatementBMXBarbour, Bullock, Lee, Macon, Russell55 min
Apr 24, 8:04 AM CDTSpecial Weather StatementBMXSumter26 min
Apr 24, 8:25 AM CDTSpecial Weather StatementBMXHale35 min
Apr 24, 8:55 AM CDTSpecial Weather StatementBMXPerry35 min
Apr 24, 9:02 AM CDTSpecial Weather StatementBMXMarengo28 min
Apr 24, 9:46 AM CDTSpecial Weather StatementBMXDallas29 min
Apr 24, 10:33 AM CDTSpecial Weather StatementBMXLowndes, Montgomery42 min
Apr 24, 11:05 AM CDTSpecial Weather StatementBMXMacon40 min
Apr 24, 3:11 PM CDTSpecial Weather StatementBMXPerry34 min
Apr 24, 3:22 PM CDTSpecial Weather StatementBMXMontgomery38 min
Apr 24, 3:26 PM CDTSpecial Weather StatementBMXFayette34 min
Apr 24, 3:27 PM CDTSpecial Weather StatementBMXWinston33 min
Apr 24, 3:28 PM CDTSevere Thunderstorm WarningBMXMacon, Montgomery32 min
Apr 24, 3:31 PM CDTSpecial Weather StatementBMXClay29 min
Apr 24, 3:35 PM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston40 min
Apr 24, 3:44 PM CDTSevere Thunderstorm WarningBMXMacon, Tallapoosa31 min
Apr 24, 3:58 PM CDTSevere Thunderstorm WarningBMXLee35 min
Apr 24, 4:00 PM CDTSpecial Weather StatementBMXWinston15 min
Apr 24, 4:01 PM CDTSpecial Weather StatementBMXRandolph44 min
Apr 24, 4:03 PM CDTSpecial Weather StatementBMXAutauga42 min
Apr 24, 4:14 PM CDTSpecial Weather StatementBMXWalker46 min
Apr 24, 4:14 PM CDTSevere Thunderstorm WarningBMXChambers33 min
Apr 24, 4:18 PM CDTSpecial Weather StatementBMXLowndes42 min
Apr 24, 4:22 PM CDTSpecial Weather StatementBMXRussell23 min
Apr 24, 4:29 PM CDTSpecial Weather StatementBMXBlount, Tuscaloosa61 min
Apr 24, 4:31 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker29 min
Apr 24, 4:35 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery36 min
Apr 24, 4:35 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson25 min
Apr 24, 4:52 PM CDTSpecial Weather StatementBMXChambers, Randolph, Tallapoosa38 min
Apr 24, 4:55 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Tallapoosa38 min
Apr 24, 4:58 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair32 min
Apr 24, 5:02 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair28 min
Apr 24, 5:17 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair43 min
Apr 24, 5:23 PM CDTSevere Thunderstorm WarningBMXPike52 min
Apr 24, 5:25 PM CDTSpecial Weather StatementBMXBibb, St. Clair, Shelby35 min
Apr 24, 5:37 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby, Talladega23 min
Apr 24, 5:40 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Shelby, Talladega35 min
Apr 24, 5:43 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock47 min
Apr 24, 5:44 PM CDTSevere Thunderstorm WarningBMXCherokee31 min
Apr 24, 5:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah37 min
Apr 24, 5:58 PM CDTSpecial Weather StatementBMXShelby32 min
Apr 24, 6:09 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Shelby, Talladega51 min
Apr 24, 6:12 PM CDTSevere Thunderstorm WarningBMXBarbour18 min
Apr 24, 6:22 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike38 min
Apr 24, 6:28 PM CDTSevere Thunderstorm WarningBMXCleburne32 min
Apr 24, 6:37 PM CDTSpecial Weather StatementBMXClay, Randolph38 min
Apr 24, 6:48 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa57 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.